Tapering off 25 mg of quetiapine/Seroquel

Posted by sheila17 @sheila17, Apr 28, 2024

Hi I’ve been taking 25 mg of quetiapine for 5 months and want to go off of it. Can I stop this due to the low dose or do I need to taper off. If so how do I do this since it is already the lowest dose ?

Interested in more discussions like this? Go to the Mental Health Support Group.

Y'all need to consult your doctor. Seroquel is not like a benzo where you’ll get terrible discontinuation symptoms as you try to go off it it really depends on your own body chemistry. I was taking 200 mg for sleep and we tried to replace it w gabapentin. Once I was down to 100 I stopped. Realized it was having an antidepressant effect as well so ended up back on it

REPLY
Profile picture for Ginger, Volunteer Mentor @gingerw

@sheila17 Welcome to Mayo Clinic Connect! Here is what drugs.com says about this drug you are taking: https://www.drugs.com/quetiapine.html You'll notice it mentions to not stop suddenly. I think that is true for so many of our mental health drugs. The side effects of doing just that can be terrible.

Have you checked with your doctor about stopping the medication? Will there be a replacement used after you stop?

I will tell you my story about stopping an anti-depressant. Like you, I was on a very low dose, and we decided for me to titrate off it. My prescription was one pill a day, at night. At first I did two nights full dose, then third night half a pill. That was for two weeks. Then two weeks of one night full dose, two nights half a pill. Then two weeks of half pill each night. From there, two nights half a pill, skip third night completely, for two weeks. Then two weeks of half pill every other night. And slowly went to every third day, then every fourth day, and so on. You can see it took a long time, not something to be rushed! What we didn't want was any toxic effects of coming off the medication.

Please check with your doctor and let me know what they say, okay?
Ginger

Jump to this post

But sero is not an sntidepressant-

REPLY
Profile picture for sarasmile @sarasmile

Hello all, this is my first post. I was on a low dose of Seroquel 25-75mg for 7 years. 8 months ago I was at a dose of 1+1/2 25 mg pills. I decided it just wasn't helping anymore and wanted to taper off. I started by continuing one 25 mg pill at night and taking the additional half every-other night. I did this for a week. Then I cut the half pill into a quarter. I did this for a few weeks to make sure I was ok. I didn't have any noticeable withdrawals. Then I cut back to just 25 mg at night for 2 or 3 weeks. Then started chipping away at the 25 mg pill a little more every few weeks as long as I felt ok. I got down to 1/4 of a 25 mg pill and rode that for about a month then cut it to every other night for a few weeks then quit. It's been 6 weeks now without Seroquel. I am a bit sensitive, I'm overstimulated easily but really not bad at all! I tapered very slowly. I do feel like I felt better when I quit the 1/4 pill. Going slow was so much better then in the past when I had to quit in a hurry due to the meds actually making me feel worse. They work great for a while but then they just don't work anymore. This was the longest I was on a med that worked for longer than a couple years. I do feel a little emotional or moody but the physical icky feeling isn't there. I am so grateful it wasn't a traumatic experience this time. I wish you all well!

Jump to this post

Good day sarasmile! I’m so relieved that you had help me to stay focus in my medication. I’ve been at my almost or 4 years medication. I’m taking seroquel to 25 mg per day. I started to stop because of being frustrated but I experienced lack of sleep for 5 straight days now for 5 hours only. I wish you could give me advice if I needed to increase my dosage? 🙏

REPLY

I am currently on a quarter of a 25 mg pill of quetiapene. I have been on this dose for years. If I forget to take just one night, I get episodes of wanting to scratch my skin off, I have tried to get off completely. I had the itchy skin but by the 3rd day I was vomitting. Why am I having such a hard time getting off such a low dose??

REPLY
Profile picture for klc977 @klc977

I am currently on a quarter of a 25 mg pill of quetiapene. I have been on this dose for years. If I forget to take just one night, I get episodes of wanting to scratch my skin off, I have tried to get off completely. I had the itchy skin but by the 3rd day I was vomitting. Why am I having such a hard time getting off such a low dose??

Jump to this post

@klc977 Welcome to Mayo Clinic Connect. First of all, have you checked with your prescribing doctor about weaning off this medication? Based on what it is being prescribed for, can your doctor advise something else to move over to for a medication? These are important questions to consider. And, my question is why you are looking to get off the medication?
Ginger

REPLY

I have been on 25-50 mg quetiapine for about 8 years. Im 66 years old and just found out my doctor retired. I took my last pills 3 days ago. I have not been able to find a new doctor yet. So far all Im experiencing is insomnia. I initially only needed them to help me sleep.
What can I expect as far as withdrawal symptoms?

REPLY
Profile picture for hadassah70 @hadassah70

You need to arrange it with your doctor to taper off it slowly or you will end up in hospital 🏥. When ever I stopped qutiepine I ended up on the psych ward a month later. This was when I thought I was well and did not need the meds any longer wrong the drugs are helping you keep well let's get it right. All the best.

Jump to this post

I have been taking 25mg the id take half,I take 4 days aweek then stop for4 days then take again,now 14 days with out it I feel so wired strange dizzy spells feeling like I'm stoned pr looking out from the inside 😭

REPLY
Profile picture for mick656 @mick656

I'm currently on venlafaxine and mirtazapine and about 3 months ago I missed a venlafaxine dose by accident and I paid dearly for it with the withdrawal, I was given seroquel 25mg twice a day, to take the edge off, over a few weeks I ended up at 75mg twice daily and felt I didn't have any effect on me so my doctor and I decided I'd come off it ,I tapered down to 25mg twice daily and within 3 days I notice intrusive thoughts coming in waves with tension headaches, so by day 4/5 I went back to 50mg twice daily to try slow the taper but the damage was done I went into a withdrawal state of anxiety intrusive thoughts and no sleep so had to go back to doctor today just to explain how everything happened and he decided to increase it back to 75mg twice daily again, has anyone had anything similar happen

Jump to this post

I was put on 50mg Seroquel nearly 20years ago for panic disorder and general anxiety disorder with acute insomnia. I have tried several times to come off them but the insomnia is is wearing me down and end up going back on it just to sleep . I'm down to 12.5 mg at night just to sleep . Anyone out there who has successfully come off completely as there is a UK shortage and hard to maintain my dose plus causing irregular heart rhythm . Thank you

REPLY

Hola ; estoy aquí porque el médico de mi mamá le mandó para dormir 25 mg de quetiapine , ella es anciana y tiene demencia vascular ; yo he notado que la demencia se le ha acelerado y tampoco duerme mucho en las noches; está desorientada, con mucha ansiedad de día y de noche y hasta mal carácter ; ella antes de ese tratamiento con quetiapine no estaba así ; ahora ha perdido el apetito y siempre está como llorando; estoy muy preocupada por eso , ella lleva como un mes tomándola ; que puedo hacer para quitársela completamente?

REPLY
Profile picture for any04 @any04

Hola ; estoy aquí porque el médico de mi mamá le mandó para dormir 25 mg de quetiapine , ella es anciana y tiene demencia vascular ; yo he notado que la demencia se le ha acelerado y tampoco duerme mucho en las noches; está desorientada, con mucha ansiedad de día y de noche y hasta mal carácter ; ella antes de ese tratamiento con quetiapine no estaba así ; ahora ha perdido el apetito y siempre está como llorando; estoy muy preocupada por eso , ella lleva como un mes tomándola ; que puedo hacer para quitársela completamente?

Jump to this post

@any04, welcome. You might be interested in joining the discussion in the Caregivers: Dementia support group here: https://connect.mayoclinic.org/group/caregivers-dementia/

It sounds like quetiapine is not working to help your mom sleep and, in fact, may be making things more difficult for her. Have you talked to her doctor about changing medication?

REPLY
Please sign in or register to post a reply.